Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 22, 2012Surry County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 22, 2012, 3:08 PM EDT for Surry County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2012, 3:08 PM EDT (19:08 UTC)
Expired
Aug 22, 2012, 3:30 PM EDT
In force
22 min
Issued by
NWS Blacksburg, VA

County Surry County, NC

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WWUS81 KRNK 221908
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED AUG 22 2012

NCZ003-221930-
SURRY NC-
308 PM EDT WED AUG 22 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PILOT MOUNTAIN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR PILOT MOUNTAIN AROUND 320 PM AND PILOT
MOUNTAIN STATE PARK AROUND 330 PM.

LAT...LON 3640 8062 3646 8055 3643 8044 3636 8045
      3630 8049

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 22, 1:48 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 22, 1:48 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT WED AUG 22 2012

.SYNOPSIS...
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA TODAY...EXITING
TONIGHT. HIGH PRESSURE AT THE SURFACE WILL BE IN PLACE FROM
THURSDAY INTO SATURDAY...WITH ONLY ISOLATED SHOWERS OR STORMS
EXPECTED DURING THE AFTERNOON.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1259 PM EDT WEDNESDAY...

SHOWERS HAVE POPPED UP WITH WEAK UPSLOPE SE FLOW ALONG THE BLUE
RIDGE AND A WEAK UPPER LEVEL DISTURBANCE SPREADING NE FROM NW NC
INTO THE NEW RIVER VALLEY. HAVE ADJUSTED POP GRIDS WITH SHOWERS
AND A FEW EMBEDDED STORMS EXPECTED TO SLOWLY SPREAD TO THE NE
THROUGH THE AFTERNOON.

AS OF 1023 AM EDT WEDNESDAY...

A FEW SHOWERS HAVE POPPED UP THANKS TO DIFFERENTIAL HEATING IN THE
ROANOKE VALLEY SO HAVE UPDATED THE POP GRIDS FOR THOSE MOVING NE
OVER THE PAST FEW HOURS. NOT VERY CONFIDENT WITH REGARDS TO
THUNDER THIS AFTERNOON WITH NOT VERY IMPRESSIVE INSTABILITY. THUS
ONLY KEPT THUNDER IN ACROSS NW NC. TEMPS MAY BE TOO WARM ACROSS
THE SOUTHSIDE AND VA PIEDMONT TODAY IF MID AND HIGH CLOUDS FAIL TO
BREAK THIS AFTERNOON AS GUIDANCE INDICATES.

AS OF 725 AM EDT WEDNESDAY...

SHOWERS CONTINUE TO LINGER ACROSS THE LYH TO AMHERST AREA THIS
MORNING. THINKING REDEVELOPMENT ACROSS THE SRN BLUE RIDGE SHOULD
COMMENCE BY MIDDAY AS SHORTWAVE PIVOTS EAST INTO THE AREA
COMBINING WITH AN EASTERLY LOW LVL FLOW.

PREVIOUS VALID DISCUSSION...

TODAY'S FORECASTS CENTERS ON THE SLOW PROGRESSION OF THE SHORTWAVE
CURRENTLY SHIFTING EAST INTO WV. MODELS SIMILAR IN TAKING THIS
WAVE EAST INTO THE MID ATLANTIC BY MIDDAY WITH VORT LOBE
STRETCHING SWD INTO THE SRN APPALACHIANS. WITH COOL POOL ALOFT
WILL HAVE TO KEEP THE THREAT FOR SHOWERS AND STORMS AROUND TODAY.
MADE SOME ADJUSTMENTS TO PREVIOUS FORECAST BUT STILL EXPECTING THE
BLUE RIDGE AND EITHER SIDE TO HAVE THE BETTER CHANCE GIVEN SOME
LOW LVL EASTERLY FLOW.

WILL KEEP HIGHS TODAY SIMILAR TO TUESDAY ALTHOUGH COULD STAY COOLER
IN THE MTNS WITH SHOWERS AND CLOUDS AND EAST FLOW.

TONIGHT...THE MAIN SHORTWAVE WILL BE EAST OF US WITH LINGERING WEAK
VORT OVER THE MTNS. KEEPING POPS ISOLATED TO LOW CHANCE EARLY
EVENING AND GOING DRY OVERNIGHT. MOS IS PRETTY CLOSE ON LOWS RANGING
FROM THE LOWER 50S WITH SOME UPPER 40S MTNS TO LOWER 60S SOUTHEAST.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
AS OF 325 AM EDT WEDNESDAY...

DO NOT EXPECT TO SEE MUCH CHANGE IN THE WEATHER PATTERN FROM
THURSDAY INTO THE LATE EVENING HOURS OF SATURDAY...WITH VERY WEAK
TROUGHING FORECAST IN THE UPPER LEVELS ALONG THE APPALACHIAN
CHAIN...WHILE BROAD HIGH PRESSURE WILL REMAIN CENTERED OVER NEW
ENGLAND...AND EXTEND TOWARD THE GULF COAST. AS SUCH...EXPECT TO SEE
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AT
TIMES AS SUBTLE IMPULSES PASS ACROSS THE AREA. THE ONLY CONCERN WILL
BE LOCALLY HEAVY RAINFALL WHERE THESE IMPULSES SET UP...AS UPPER
WINDS WILL BE LIGHT AND WILL MOVE THE CONVECTION VERY SLOWLY.
OTHERWISE...EXPECT TEMPERATURES TO BE CLOSE TO NORMAL DURING THE
SHORT TERM PERIOD...WITH HIGHS RANGING FROM THE UPPER 70S AND LOW
80S ACROSS THE MOUNTAINS...TO THE MID 80S ACROSS THE PIEDMONTS. LOWS
WILL RANGE FROM THE MID AND UPPER 50S IN THE MOUNTAINS TO THE LOW
60S FURTHER EAST.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 325 AM EDT WEDNESDAY...

UPPER LEVEL FLOW IS FORECAST TO REMAIN DEAMPLIFIED WITH NO BIG
EXTREMES ANTICIPATED IN THE LONG TERM. HIGH PRESSURE SHOULD COVER
MUCH OF THE ERN CONUS WITH LAZY LOW LEVEL FLOW. UPPER LEVEL
DISTURBANCES WILL BE BURIED WITHIN THE FLOW...BUT CAN'T ADD ANY
GREAT DETAIL TO THE SENSIBLE WEATHER DUE TO TIMING UNCERTAINTIES.
TEMPERATURES SHOULD NOT BE TOO FAR FROM CLIMO.

AS WE TRANSITION INTO THE WEEK OF AUG 26-31...THE TROPICS WILL
POSSIBLY PLAY A ROLE IN OUR WEATHER. AS OF 11 PM TUESDAY...THE
NATIONAL HURRICANE CENTER IS FORECASTING TROPICAL STORM ISSAC TO BE
APPROACHING THE SOUTH FLORIDA COAST AT HURRICANE INTENSITY BY NEXT
MONDAY EVENING...ALTHOUGH UNCERTAINTY IN BOTH THE TRACK AND
INTENSITY OF THE STORM REMAIN DUE TO POSSIBLE INTERACTION WITH CUBA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 1140 AM EDT WEDNESDAY...

EXPECT ISOLD/SCT SHOWERS AND STORMS CURRENTLY FORMING ALONG THE
BLUE RIDGE AND OVER PORTIONS OF THE PIEDMONT TO CONTINUE THROUGH
THE EVENING HOURS AS THEY SLOWLY DRIFT EASTWARD. HOWEVER...DUE TO
LIMITED COVERAGE AND SHORT DURATION OF INDIVIDUAL CELLS HAVE ONLY
ADDED VICINITY SHRA TO BCB/ROA/LYH/DAN.

TONIGHT...PRECIP SHOULD TREND DOWN OVERNIGHT WITH THE LOSS OF
DAYTIME HEATING. SOME PATCHY FOG COULD DEVELOP ACROSS THE AREA
AND HAVE TAKE LWB/BCB DOWN TO 3SM...WITH NO FOG ELSEWHERE.

THE UPPER TROUGH BEGINS TO FLATTEN IN THE LATER HALF OF THE WEEK.
MAINLY VFR IS EXPECTED OUTSIDE OF ANY ISOLATED STORMS EACH
AFTERNOON...AND FOG FORMATION LATE AT NIGHT ESPECIALLY AT
KBCB/KLWB INTO THE WEEKEND.

&&

.EQUIPMENT...
KFCX RADAR IS EXPERIENCING PERIODIC OUTAGES DUE TO A COMMS PROBLEM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...KM/WP
SHORT TERM...NF
LONG TERM...NF/PM
AVIATION...JC/WP
EQUIPMENT...
Hazardous weather outlook, Aug 22, 4:08 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 AM EDT WED AUG 22 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
408 AM EDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED AUG 22 2012

NCZ003-221930-
SURRY NC-
308 PM EDT WED AUG 22 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PILOT MOUNTAIN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR PILOT MOUNTAIN AROUND 320 PM AND PILOT
MOUNTAIN STATE PARK AROUND 330 PM.

LAT...LON 3640 8062 3646 8055 3643 8044 3636 8045
      3630 8049

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:48 AM EDTSpecial Weather StatementRNKBedford42 min
Aug 22, 4:33 AM EDTSpecial Weather StatementRNKPittsylvania42 min
Aug 22, 5:27 AM EDTAreal Flood AdvisoryRNKPittsylvania97 min
Aug 22, 3:47 PM EDTSpecial Weather StatementRNKCity of Galax28 min
Aug 22, 3:54 PM EDTAreal Flood AdvisoryRNKCity of Galax2 hr
Aug 22, 3:50 PM EDTSpecial Weather StatementRNKStokes25 min
Aug 22, 4:17 PM EDTSpecial Weather StatementRNKStokes28 min
Aug 22, 4:46 PM EDTSpecial Weather StatementRNKRockingham29 min
Aug 22, 5:18 PM EDTSpecial Weather StatementRNKRockingham27 min
Aug 22, 5:47 PM EDTSpecial Weather StatementRNKRockingham28 min
Aug 22, 6:17 PM EDTSpecial Weather StatementRNKRockingham28 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.